Author(s): DiPaula BA, Thomas MD
Abstract Share this page
Abstract Varenicline is a novel treatment for smoking cessation; however, the agent has not been well studied in a population with severe mental illness. Varenicline can reportedly cause neuropsychiatric adverse effects, some resulting in hospitalizations and/or suicides. We describe a case of clinician-observed, worsening psychotic symptoms in a patient with chronic mental illness who was receiving varenicline. A 45-year-old woman with bipolar disorder, mixed type with psychotic features, was admitted to a psychiatric hospital due to acute decompensation after she discontinued her drug therapy. Because of the facility's smoke-free policy, the patient was not permitted to smoke cigarettes during her hospitalization. Over the next several weeks, her condition was stabilized with psychotropic drugs. Her symptoms improved, and plans were made for her discharge. Varenicline was prescribed to manage her nicotine cravings. After 2 days of treatment, staff members noted worsening of the patient's psychotic symptoms and agitation. Varenicline was discontinued, the patient's mental status returned to baseline, and she was subsequently discharged. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 7) between the patient's worsening psychosis and her varenicline therapy. This case report provides valuable support of previously published cases that demonstrate the risk of exacerbation of psychotic symptoms with varenicline use in patients with severe mental illness. With proper assessment and management of varenicline-induced neuropsychiatric effects, health care professionals can provide an important role in helping to prevent and manage worsening psychiatric symptoms.
This article was published in Pharmacotherapy
and referenced in Journal of Addiction Research & Therapy